MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ASPIRATION NEEDLE NA-U201H

AOMORI OLYMPUS CO., LTD. SINGLE USE ASPIRATION NEEDLE NA-U201H
Model Number NA-U201H-8019
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
 
Event or Problem Description
It was reported that during a therapeutic abscess drainage procedure of the pancreas as well as placement of double pigtails, the needle broke in two places.Four centimeters of the needle broke off and was stuck in the patient.The procedure was completed with a second needle.The attending physician is considering attempting to recover the needle with grasping forceps or pe forceps, but upon follow up, there was no indication this had happened yet.While the needle was stuck in the abscess, there was no health impairment according to the attending physician and the aim of the procedure was achieved.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was evaluated by olympus, and the following was observed: the sheath was not connected to the handle.The sheath was buckled under the boot.The needle tube was broken under the handle and the needle distal site and the needle tip was missing.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been more than 1 year since the subject device was manufactured.Based on the results of the investigation, the reported event (needle breakage/falling off in patient) was likely due to the following: ¿ buckling occurred due to a bending load applied to the needle tube during insertion or removal of the endoscope.¿ a load (in the direction of straightening) was applied to the buckled needle tube.¿ the strength of the needle tube decreased due to bending and stretching, resulting in the rupture.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿turn the elevator control lever of the endoscope in the opposite direction of ¿u¿ to lower the forceps elevator before inserting the instrument.Otherwise, the distal end of the sheath may be blocked by the forceps elevator, which could cause it to extend abruptly from the distal end of the endoscope.This could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It could also damage the endoscope and/or the instrument.¿ ¿use slow short strokes to insert the instrument into the endoscope channel, do not insert the instrument abruptly.Doing so could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It could also damage the endoscope and/or the instrument.¿ ¿do not force the instrument if resistance is encountered.Reduce the angulation of the endoscope until the instrument passes smoothly.If excessive resistance is encountered after reducing the angulation of the endoscope entirely, do not use the instrument.Attempting to force the instrument could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It could also damage the endoscope and/or the instrument.¿ ¿do not coil the insertion portion with a diameter of less than 20 cm.This could damage the insertion portion.¿ ¿if the insertion portion has any malformations like kinks, bends, or cracks, do not use the instrument.Otherwise, unexpected perforation, bleeding, or membrane damage may occur.¿ ¿be sure to check that the forceps elevator is down before withdrawing the instrument from the endoscope.When the needle slider is withdrawn with the forceps elevator up, the needle¿s distal end cannot be completely retracted into the sheath.When the incompletely retracted needle¿s distal end is withdrawn from the endoscope, the needle¿s distal end extending from the sheath may cause damage to the endoscope¿s instrument channel.¿ ¿the handle section and sheath should be kept straight, when withdrawn from the endoscope.Otherwise, the sheath and/or needle tube may be bent, negatively affecting specimen extraction.¿ this supplemental report includes additional information received from the customer.B2, b5, and h6 have been updated accordingly.A correction has been made to h8, and an update has been made to h3 from the initial medwatch.Also, information has been added to d9 and h4.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was further reported that the double pigtails were being placed to ensure drainage of pus.To date, the broken needle remains inside the patient¿s body.Although unsuccessful, attempts were made with pe forceps to retrieve the broken device.The patient is reportedly ¿probably up and is not affected¿ by the event.

Brand Name
SINGLE USE ASPIRATION NEEDLE NA-U201H
Common Device Name
ASPIRATION NEEDLE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18959623
Report Number9614641-2024-00752
Device Sequence Number14597374
Product Code FCG
UDI-Device Identifier04953170402548
UDI-Public04953170402548
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K181994
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNA-U201H-8019
Device Lot Number29K
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2024
Supplement Date Received by Manufacturer06/20/2024
Initial Report FDA Received Date03/22/2024
Supplement Report FDA Received Date06/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE GF-UCT-180
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown